Alert archive / Arkansas / Tornado Warnings in 2000

Tornado Warning 46, NWS Little Rock, AR

May 24, 2000Baxter County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 24, 2000, 10:18 PM CDT for Baxter County, Arkansas. It was in force for 42 min. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2000, 10:18 PM CDT (03:18 UTC)
Expired
May 24, 2000, 11:00 PM CDT
In force
42 min
Issued by
NWS Little Rock, AR
Area
Whole counties

County Baxter County, AR

The radar

The Springfield radar (KSGF), 142 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 10:30 PM CDTThunderstorm Wind 50 EMountain Home, AR
May 24, 10:32 PM CDTThunderstorm Wind 50 ENorfork, AR
May 24, 10:33 PM CDTThunderstorm Wind 50 ENorfork, AR
May 24, 10:35 PM CDTHail 0.75Norfork, AR
May 24, 10:35 PM CDTThunderstorm Wind 50 EJordan, AR
May 24, 10:35 PM CDTHail 1.75Mountain Home, AR
May 24, 10:35 PM CDTTornado F0Mountain Home, ARA weak tornado affected the community of Shady Grove...which is about 5 miles south of Mountain Home in Baxter County. The tornado was on the ground briefly, and caused only minor tree damage.
May 24, 10:37 PM CDTThunderstorm Wind 50 EMountain Home, AR
May 24, 10:38 PM CDTThunderstorm Wind 50 EJordan, AR
May 24, 10:39 PM CDTThunderstorm Wind 50 ENorfork, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 9:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WFUS54 KLZK 250320
TORLIT
ARC005-250400-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1018 PM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  BAXTER COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 1100 PM CDT

* AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 5 MILES NORTHWEST OF MOUNTAIN HOME...MOVING     
  SOUTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MOUNTAIN HOME AROUND 1030 PM CDT  
  SALESVILLE AROUND 1040 PM CDT

A DOPPLER RADAR DETECTED TORNADO MEANS THAT THERE IS STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 24, 3:25 PM CDT, 6 hours 53 minutes earlier.

Area forecast discussion, May 24, 3:25 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
325 PM CDT WED MAY 24 2000

INGREDIENTS SEEM TO BE COMING TOGETHER FOR AN MCS TYPE EVENT TONIGHT
OVER NORTHERN AR. STORMS SHOULD FIRE THIS AFTERNOON JUST NORTH OF
SURFACE TROF EXTENDING FROM NORTHERN OK INTO NORTHERN AR. THETA-E
AXIS ALSO PROGGED BY ETA MODEL TO PERSIST OVER NORTHERN AR INTO
THU. THIS...ALONG WITH POTENT UPPER SHORT WAVE MOVING EAST FROM
OK/KS AND LOW LEVEL JET SOMEWHAT FARTHER SOUTH...SHOULD HELP SUSTAIN
CONVECTION MOST OF THE NIGHT. DIVERGING 1000-500 MB THICKNESSES ALSO
SUGGEST BACK-BUILDING...SO WILL MENTION HEAVY RAINS IN ZONES OVER
THE OZARKS OF NORTH ARKANSAS TONIGHT.

FRONT BECOMES STATIONARY OVER CENTRAL AR LATER TONIGHT/THU TIME
FRAME WITH ADDITIONAL WEAK IMPULSES COMING EAST OVER H50 FLAT RIDGE.
THUS...WILL LEAVE SCATTERED THUNDERSTORMS IN THE FORECAST THROUGH
THURSDAY NIGHT.

SHOULD GET INTO WARM SECTOR FRI AS FRONT MOVES BACK NORTH AND LOW
PRESSURE DEVELOPS OVER WESTERN OK...SO WILL EASE OFF RAIN CHANCES
FOR THAT TIME FRAME.

NGM MOS TEMPS LOOK O.K.

(45)

.LIT...NONE.

In the hours before

Special weather statement, May 24, 10:03 PM CDT, 15 minutes before
ARZ003>007-012>016-021>025-030>033-037>046-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1003 PM CDT WED MAY 24 2000

...SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHERN AND CENTRAL
ARKANSAS UNTIL 3 AM CDT THURSDAY MORNING...

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS DEVELOPED ACROSS KANSAS
AND OKLAHOMA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. A
SECOND CLUSTER ALSO DEVELOPED ACROSS THE TEXAS PANHANDLE LATE THIS
AFTERNOON. THESE TWO CLUSTERS WILL SPREAD ACROSS THE NORTHERN AND
CENTRAL PARTS OF THE STATE THROUGH THE LATE EVENING AND THE
OVERNIGHT HOURS.

THEREFORE...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR PARTS
NORTHERN AND CENTRAL ARKANSAS UNTIL 3 AM CDT THURSDAY MORNING. THIS
WATCH INCLUDES AREAS MAINLY NORTH AND WEST OF A LINE FROM MENA
THROUGH DES ARC TO NEWPORT.

SOME OF THESE STORMS WILL BE CAPABLE OF LARGE HAIL OF DIME SIZE OR
LARGER AND DAMAGING WINDS IN EXCESS OF 58 MPH. ALTHOUGH...THE MAIN
THREAT WILL BE DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS
ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA.

PEOPLE IN NORTHERN AND CENTRAL ARKANSAS SHOULD BE PREPARED FOR
SEVERE WEATHER THIS EVENING. BE READY FOR ACTION AND FIND A SAFE
PLACE IF A WARNING IS ISSUED FOR YOUR AREA.

(49)

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:28 PM CDTSevere Thunderstorm WarningLZKBoone52 min
May 24, 9:48 PM CDTSevere Thunderstorm WarningLZKMarion57 min
May 24, 9:48 PM CDTSevere Thunderstorm WarningLZKNewton57 min
May 24, 10:05 PM CDTSevere Thunderstorm WarningLZKBaxter55 min
May 24, 10:24 PM CDTSevere Thunderstorm WarningLZKSearcy46 min
May 24, 10:29 PM CDTSevere Thunderstorm WarningLZKFulton56 min
May 24, 10:39 PM CDTSevere Thunderstorm WarningLZKIzard, Stone66 min
May 24, 10:50 PM CDTSevere Thunderstorm WarningLZKVan Buren55 min
May 24, 10:55 PM CDTTornado WarningLZKIzard50 min
May 24, 11:05 PM CDTSevere Thunderstorm WarningLZKSharp50 min
May 24, 11:13 PM CDTSevere Thunderstorm WarningLZKCleburne, Independence57 min
May 25, 3:04 AM CDTSevere Thunderstorm WarningLZKScott56 min
May 25, 3:11 AM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Newton64 min

Nearby

Tornado Warnings in Arkansas, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.